×

Loop products and closed geodesics. (English) Zbl 1181.53036

The closed geodesics on a compact Riemannian manifold \(M\) are the critical points of the length function on the free loop space \(\Lambda(M)\). The length function provides a filtration of the homology of \(\Lambda(M)\). The authors prove that the Chas-Sullivan product
\[ H_i(\Lambda)\times H_j(\Lambda)@>*>> H_{i+j-n}(\Lambda) \]
is compatible with this filtration. Furthermore, they also interprete Sullivan’s coproduct \(\vee\) on \(C_*(\Lambda)\) as a product in cohomology
\[ H^i(\Lambda,\Lambda_0)\times H^j(\Lambda,\Lambda_0)@>\circledast>> H^{i+j+n-1}(\Lambda, \Lambda_0), \]
where \(\Lambda_0= M)\) is the constant loop. They show that \(\circledast\) is also compatible with the length filtration and provide a similar expression for the ring \(\text{Gr\,}H^*(\Lambda, \Lambda_0)\). Among other results they also determine the full ring structure \((H^*(\Lambda, \Lambda_0),\circledast)\) for spheres \(M= S^n\), where \(n\geq 3\). They obtain a significant contribution on loop products and closed geodesics.

MSC:

53C22 Geodesics in global differential geometry
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
58E10 Variational problems in applications to the theory of geodesics (problems in one independent variable)
55N45 Products and intersections in homology and cohomology
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] A. Abbondandolo and M. Schwarz, “Note on Floer homology and loop space homology” in Morse Theoretic Methods in Nonlinear Analysis and in Symplectic Topology ( Montreal, 2004 ), NATO Sci. Ser. II Math. Phys. Chem. 217 , Springer, Dordrecht, 2006. · Zbl 1089.53061
[2] -, On the Floer homology of cotangent bundles , Comm. Pure. Appl. Math. 59 (2006), 254–316. · Zbl 1084.53074
[3] D. V. Anosov, Some homotopies in a space of closed curves , Math. USSR-Izv. 17 (1981), 423–453. · Zbl 0489.58009
[4] A. Bahri and F. R. Cohen, On “small geodesics” and free loop spaces , preprint,\arxiv0806.0637v1[math.AT]
[5] A. Baker and C. öZel, “Complex cobordism of Hilbert manifolds with some applications to flag varieties and loop groups” in Geometry and Topology: Aarhus (Aarhus, Denmark, 1998) , Contemp. Math. 258 , Amer. Math. Soc., Providence, 2000, 1–19. · Zbl 0979.57013
[6] W. Ballman, G. Thorbergsson, and W. Ziller, Closed geodesics on positively curved manifolds , Ann. of Math. (2) 116 (1982), 213–247. JSTOR: · Zbl 0495.58010
[7] V. Bangert, On the existence of closed geodesics on two-spheres , Internat. J. Math. 4 (1993), 1–10. · Zbl 0791.53048
[8] A. L. Besse, Manifolds All of Whose Geodesics Are Closed , Ergeb. Math. Grenzgeb. 93 , Springer, Berlin, 1978. · Zbl 0387.53010
[9] G. D. Birkhoff and M. R. Hestenes, Generalized minimax principle in the calculus of variations , Proc. Nat. Acad. Sci. U.S.A. 21 (1935), 96–99. · Zbl 0011.16602
[10] -, Generalized minimax principle in the calculus of variations , Duke Math. J. 1 (1935), 413–432. · Zbl 0013.17101
[11] R. Bott, On the iteration of closed geodesics and the Sturm intersection theory , Comm. Pure Appl. Math. 9 (1956), 171–206. · Zbl 0074.17202
[12] -, Morse theory and its application to homotopy theory , lecture notes by A. van de Ven, Bonn, 1958; reprinted in Raoul Bott: Collected Papers, Vol. 1: Topology and Lie Groups , Contemp. Mathematicians, Birkhäuser, Boston, 1994.
[13] R. Bott and H. Samelson, The Pontryagin product in spaces of paths , Comment. Math. Helv. 27 (1953), 320–337. · Zbl 0052.19301
[14] R. Bott and L. W. Tu, Differential Forms in Algebraic Topology , Grad. Texts in Math. 82 , Springer, New York, 1982. · Zbl 0496.55001
[15] G. E. Bredon, Topology and Geometry , Grad. Texts in Math. 139 , Springer, New York, 1993. · Zbl 0791.55001
[16] -, Sheaf Theory , 2nd ed., Grad. Texts in Math. 170 , Springer, New York, 1997.
[17] E. H. Brown, Twisted tensor products, I , Ann. of Math. (2) 69 (1959), 223–246. JSTOR: · Zbl 0199.58201
[18] K.-C. Chang, Infinite-Dimensional Morse Theory and Multiple Solution Problems , Progr. Nonlinear Differential Equations Appl. 6 , Birkhäuser, Boston, 1993. · Zbl 0779.58005
[19] M. Chas, Combinatorial Lie bialgebras of curves on surfaces , Topology 43 (2004), 543–568. · Zbl 1050.57014
[20] M. Chas and D. Sullivan, String topology , preprint,arxivmath/9911159v1[math. GT]
[21] D. Chataur, A bordism approach to string topology , Int. Math. Res. Not. 2005 , no. 46, 2829–2875. · Zbl 1086.55004
[22] R. L. Cohen, Homotopy and geometric perspectives on string topology , lecture notes, Stanford University, 2005.
[23] R. L. Cohen and V. Godin, “A polarized view of string topology” in Topology, Geometry and Quantum Field Theory , London Math. Soc. Lecture Note Ser. 308 , Cambridge Univ. Press, Cambridge, 2004, 127–154. · Zbl 1095.55006
[24] R. L. Cohen, K. Hess, and A. A. Voronov, String Topology and Cyclic Homology (Almería, Spain, 2003) , Adv. Courses Math. CRM Barcelona, Birkhäuser, Basel, 2006. · Zbl 1089.57002
[25] R. L. Cohen and J. D. S. Jones, A homotopy theoretic realization of string topology , Math. Ann. 324 (2002), 773–798. · Zbl 1025.55005
[26] R. L. Cohen, J. D. S. Jones, and J. Yan, “The loop homology algebra of spheres and projective spaces” in Categorical Decomposition Techniques in Algebraic Topology (Isle of Skye, U.K., 2001) , Progr. Math. 215 , Birkhäuser, Basel, 2004. 77–92. · Zbl 1054.55006
[27] R. L. Cohen, J. R. Klein, and D. Sullivan, The homotopy invariance of the string topology loop product and string bracket , J. Topol. 1 (2008), 391–408. · Zbl 1146.55002
[28] A. Dold, Lectures on Algebraic Topology , Grundlehren Math. Wiss. 200 , Springer, New York, 1972. · Zbl 0234.55001
[29] S. Eilenberg and N. Steenrod, Foundations of Algebraic Topology , Princeton Univ. Press, Princeton, 1952. · Zbl 0047.41402
[30] J. Franks, Geodesics on \(S^2\) and periodic points of annulus homeomorphisms , Invent. Math. 108 (1992), 403–418. · Zbl 0766.53037
[31] D. B. Fuks, Spectral sequences of fiberings , Russian Math. Surveys 21 (1966), 141–171. · Zbl 0169.54701
[32] V. Godin, Higher string topology operations , preprint,\arxiv0711.4859v2 [math.AT]
[33] W. M. Goldman, Invariant functions on Lie groups and Hamiltonian flows of surface group representations , Invent. Math. 85 (1986), 263–302. · Zbl 0619.58021
[34] R. M. Goresky, Triangulation of stratified objects , Proc. Amer. Math. Soc. 72 (1978), 193–200. · Zbl 0392.57001
[35] M. Goresky and R. Macpherson, Stratified Morse Theory , Ergeb. Math. Grenzgeb. (3) 14 , Springer, Berlin, 1988. · Zbl 0639.14012
[36] D. Gromoll and W. Meyer, Periodic geodesics on compact Riemannian manifolds , J. Differential Geometry 3 (1969), 493–510. · Zbl 0203.54401
[37] A. Hatcher, Algebraic Topology , Cambridge Univ. Press, Cambridge, 2002. · Zbl 1044.55001
[38] N. Hingston, Equivariant Morse theory and closed geodesics , J Differential Geom. 19 (1984), 85–116. · Zbl 0561.58007
[39] -, On the growth of the number of closed geodesics on the two-sphere , Internat. Math. Res. Notices 1993 , no. 9, 253–262. · Zbl 0809.53053
[40] -, On the lengths of closed geodesics on a two-sphere , Proc. Amer. Math. Soc. 125 (1997), 3099–3106. JSTOR: · Zbl 0889.58026
[41] -, Loop products on connected sums of projective spaces , preprint, 2008.
[42] H. Hironaka, “Subanalytic sets” in Number Theory, Algebraic Geometry and Commutative Algebra: In Honor of Yasuo Akizuki , Kinokuniya, Tokyo, 1973, 453–493. · Zbl 0297.32008
[43] F. E. A. Johnson, On the triangulation of stratified sets and singular varieties , Trans. Amer. Math. Soc. 275 (1983), 333–343. · Zbl 0511.58007
[44] A. B. Katok, Ergodic perturbations of degenerate integrable Hamiltonian systems (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 37 (1973), 539–576.; English translation in Math. USSR-Izv. 7 (1973), 535–572.
[45] W. Klingenberg, Lectures on Closed Geodesics , Grundlehren Math. Wiss. 230 , Springer, Berlin, 1978. · Zbl 0397.58018
[46] Y. Long, Index Theory for Symplectic Paths with Applications , Progr. Math. 207 , Birkhäuser, Basel, 2002. · Zbl 1012.37012
[47] J. Mccleary, “Homotopy theory and closed geodesics” in Homotopy Theory and Related Topics (Kinosaki, Japan, 1988) , Lecture Notes in Math. 1418 , Springer, Berlin, 1990, 86–94. · Zbl 0694.55010
[48] J. Milnor, Morse Theory , Ann. of Math. Stud. 51 , Princeton Univ. Press, Princeton, 1963. · Zbl 0108.10401
[49] M. Morse, The Calculus of Variations in the Large , reprint of 1932 original, Amer. Math. Soc. Colloq. Publ. 18 , Amer. Math. Soc., Providence, 1996.
[50] -, Functional Topology and Abstract Variational Theory , Mem. Sci. Math. 92 , Gauthier-Villars, Paris, 1939. · Zbl 0022.40403
[51] J. Olsen, The period of geodesics on the three sphere , preprint, 2008.
[52] H.-B. Rademacher, On the average indices of closed geodesics , J. Differential Geom. 29 (1989), 65–83. · Zbl 0658.53042
[53] D. A. Salamon and J. Weber, Floer homology and the heat flow , Geom. Funct. Anal. 16 (2006), 1050–1138. · Zbl 1118.53056
[54] W. Shih, Homologie des espaces fibrés , Inst. Hautes Études Sci. Publ. Math. 13 (1962), 93–176. · Zbl 0105.16903
[55] E. H. Spanier, Algebraic Topology , McGraw-Hill, New York, 1966. · Zbl 0145.43303
[56] D. Sullivan, “Open and closed string field theory interpreted in classical algebraic topology” in Topology, Geometry and Quantum Field Theory (Oxford, 2002) , London Math. Soc. Lecture Note Ser. 308 , Cambridge Univ. Press, Cambridge, 2004, 344–357. · Zbl 1088.81082
[57] -, Open and closed string field theory interpreted in classical algebraic topology , preprint,\arxivmath/0302332v1[math.QA]
[58] V. G. Turaev, Skein quantization of Poisson algebras of loops on surfaces , Ann. Sci. École Norm. Sup. (4) 24 (1991), 635–704. · Zbl 0758.57011
[59] J.-L. Verdier, Des catégories dérivées des catégories abéliennes , Astérisque 239 , Soc. Math. France, Montrouge, 1996. · Zbl 0882.18010
[60] M. Vigué-Poirrier and D. Sullivan, The homology theory of the closed geodesic problem , J. Differential Geometry 11 (1976), 633–644. · Zbl 0361.53058
[61] C. Viterbo, Functors and computations in Floer homology with applications, II , preprint, 1996, revised 2003.
[62] B. Wilking, Index parity of closed geodesics and rigidity of Hopf fibrations , Invent. Math. 144 (2001), 281–295. · Zbl 1028.53044
[63] S. Wolpert, On the symplectic geometry of deformations of a hyperbolic surface , Ann. of Math. (2) 117 (1983), 207–234. JSTOR: · Zbl 0518.30040
[64] W. Ziller, The free loop space of globally symmetric spaces , Invent. Math. 41 (1977), 1–22. · Zbl 0338.58007
[65] -, Geometry of the Katok examples , Ergodic Theory Dynam. Systems 3 (1983), 135–157. · Zbl 0559.58027
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.